Alert archive / North Dakota / Tornado Warnings in 2023

Tornado Warning 11, NWS Grand Forks, ND

July 7, 2023Ransom County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2023, 1:56 PM CDT for Ransom County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 1:56 PM CDT (18:56 UTC)
Expired
Jul 7, 2023, 3:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Ransom County, ND

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

628 
WFUS53 KFGF 071856
TORFGF
NDC073-072000-
/O.NEW.KFGF.TO.W.0011.230707T1856Z-230707T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
156 PM CDT Fri Jul 7 2023

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Ransom County in southeastern North Dakota...

* Until 300 PM CDT.

* At 155 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Verona, or 31 miles south of Valley
  City, moving southeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fort Ransom, Englevale, Elliott and Fort Ransom State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4634 9804 4656 9804 4657 9803 4652 9771
      4628 9788
TIME...MOT...LOC 1855Z 296DEG 11KT 4648 9810 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BH
1 follow-up statement
244 
WWUS53 KFGF 071939
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
239 PM CDT Fri Jul 7 2023

NDC073-072000-
/O.CON.KFGF.TO.W.0011.000000T0000Z-230707T2000Z/
Ransom ND-
239 PM CDT Fri Jul 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WEST
CENTRAL RANSOM COUNTY...
        
At 239 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Englevale, or 34 miles south of Valley City, moving
southeast at 15 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Ransom County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4647 9794 4654 9789 4652 9771 4640 9780
TIME...MOT...LOC 1939Z 296DEG 11KT 4642 9792 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 12:31 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 7, 12:31 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1231 PM CDT Fri Jul 7 2023

.UPDATE...
Issued at 1214 PM CDT Fri Jul 7 2023

Frontal axis is situated along a line from Griggs county through
Northern Beltrami at this hour. Thunderstorms have started to
develop along the line. Instability is increasing in the SE ND
area, and over the next several hours that looks to spread into
west central MN. Deep layer shear still remains across the
International border behind the front. We will continue to monitor
the continued thunderstorm development this afternoon.

UPDATE Issued at 939 AM CDT Fri Jul 7 2023

Showers and isolated thunderstorms are shifting through north
central MN this morning. The main cold front axis is right through
the central Red River Valley towards Northern Beltrami county.
Strongest shear still remains behind the front back toward
southern Manitoba. The main threat area for isolated strong to
severe thunderstorms continues to be in SE ND into West Central MN
for this afternoon and early evening. Main time frame for
initiation will be early afternoon, with the front passing
through by the evening hours.

UPDATE Issued at 630 AM CDT Fri Jul 7 2023

Showers and isolated thunderstorms along and north of Hwy 2 are
following expected trends with west to east movement (tied to
LLJ/WAA this morning). The cold front is just now entering the
northern Devils Lake Basin and stable/clearing trends can be
observed. This frontal timing/position will be key on where
thunderstorm redevelopment occurs and if there will be potential
for isolated severe storms this afternoon. At this point the
forecast is on track, and only adjustments I made were to better
capture near term trends this morning.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 334 AM CDT Fri Jul 7 2023

-Showers and thunderstorm chances through this evening, with higher
coverage/better chances across southeast ND and west central MN this
afternoon. Isolated severe thunderstorms will be possible this
afternoon (through 7PM), with hail to 1" and winds to 60 mph the main
threats. The probability for severe thunderstorms is 5%.

-Drier and mild conditions are expected on Saturday (highs in the
70s), and the probability for hazardous weather will be low.

Scattered showers with isolated storms have developed where a LLJ
and elevated WAA axis is in place ahead of an approaching cold
front. This activity is sliding east, however as the front drops
south through the morning into midday general activity/redevelopment
will continue to occur farther south with drier/stable air spreading
into the north. During peak heating destabilization along/ahead of
this front combined with steep low level lapse rates is shown to
result in a narrow corridor of 1000-1500 J/KG CAPE and marginal
DCAPE near 1000 J/KG. Shear along this axis is shown to be weak with
the better bulk shear behind front front in the stable sector. Due
to the short window and narrow axis of instability (and weak shear)
isolated marginally severe updrafts would be possible "if" we
destabilize enough. As highlighted by HREF/NBM there is increasing
consensus on higher shower/thunderstorm chances though during that
period of the afternoon/early evening with 6hr probs for at least
0.01" rainfall now exceeding 80% in our south-southeast and the
probability for lightning activity 70% in the same areas this
afternoon/early evening.

.LONG TERM...(Sunday through Thursday)
Issued at 334 AM CDT Fri Jul 7 2023

-An unsettled pattern with near daily chances for showers and
thunderstorms will be in place through next week.

-The next best chance for showers and thunderstorms will be on
Sunday, and isolated severe thunderstorms may once again be
possible. Hail to 1.5" and wind gusts to 60 mph are the main
threats. The probability for severe thunderstorms is 5%.

The large scale pattern will remain dominated by a mid/upper low
centered over Canada/Hudson Bay region, with persistent northwest
flow over the northern Plains on the western side of this feature.
Period short wave trough passages and associated frontal passages
with keep shower and thunderstorm chances in the forecast nearly
daily. There is strong consensus/clustering regarding this large
scale pattern, however as usual the variability can be seen in the
smaller scale details/timing of the waves. The general trend should
be for temperatures on the lower end of seasonal ranges (slightly
below average), though timing of waves/brief periods of southerly
flow may allow slightly warmer temperatures some days (lower 80s vs
70s).

Regarding Sunday severe threat: Guidance is showing slightly better
consensus on the mid level wave Sunday into Sunday night, with
warmer/moist return flow allowing for a larger portion of our CWA to
see destabilization and potential for ML CAPE in excess of 1500 J/KG
before the front arrives Sunday night. In addition, there is enough
of an increase in mid level flow along/ahead of the front to support
effective shear 30kt+ with top heavy/linear hodographs. Flow will
tend to be parallel to the front, so while supercell threat should be
low (tendency for clustering) there is the potential for a few
organized cells capable of larger hail to 1.5" when activity first
forms during peak heating. Brief heavy rain (PWATs exceeding 1.3")
and some training potential raises the low probability for excessive
runoff, but it will likley take 3-5"/hr outside of poor drainage
areas in cities to cause localized flash flood issues and this is
hard to anticipate at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM CDT Fri Jul 7 2023

DVL will remain VFR throughout the TAF period. Some higher level
SCT clouds may move in this afternoon and last through 05-06z. GFK
and TVF will see BKN clouds, with MVFR ceilings through the 21-23z
time frame as stratocumulus clouds develop behind the main cold
front. The front is situated along a line from Griggs county
through north central MN. Thunderstorms have started to develop
along this line and push ESE. FAR and BJI are the two TAF sites
that may be affected by thunderstorms this afternoon and evening.
Winds could become erratic around thunderstorms at times. The
front should pass through FAR and BJI by 00-02z. Around the front
ceilings will reach MVFR. After 02z winds will become light and
variable through tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Spender
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Spender
Hazardous weather outlook, Jul 7, 4:50 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
450 AM CDT Fri Jul 7 2023

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039-
049-052-053-081000-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
450 AM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms this afternoon into the
evening. Isolated severe thunderstorms possible during the
afternoon. Main threats are hail up to 1 inch and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Sunday afternoon and
evening. Main threats are hail size up to ping pong balls and 60
mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-NDZ006>008-014>016-024-026-054-081000-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Western Walsh-
450 AM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms possible this
morning with lightning as the main threat. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Sunday afternoon and
evening. Main threats are hail size up to ping pong balls and 60
mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:20 PM CDTTornado WarningFGFRansom55 min
Jul 7, 3:12 PM CDTSevere Thunderstorm WarningFGFRansom30 min

Nearby

Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.